Iowa, 2010

Hail in Iowa, September 18 to 19, 2010

September 18 to 19, 2010 · NWS OAX · 8 events in 3 counties and zones

Thunderstorms redeveloped in southwest Iowa during the evening of September 18th, north of a cold front that had pushed south of the region earlier in the day. The storms produced large hail and areas of very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms redeveloped in southwest Iowa during the evening of September 18th, north of a cold front that had pushed south of the region earlier in the day. The storms produced large hail and areas of very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 18, 5:53 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 18, 5:53 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
653 PM CDT SAT SEP 18 2010

.DISCUSSION...
HAVE MADE SEVERAL UPDATES TO THE FORECAST THIS EVENING FOR PRECIP
AND CLOUD TRENDS. OVERCAST CONDITIONS CONTINUE ACROSS THE
AREA...AND WITH AMPLE LOW-LEVEL MOISTURE LINGERING THROUGH
TOMORROW...HAVE INCREASED CLOUDS TO OVERCAST EVERYWHERE THROUGH
TMRW MRNG. AREA OF PERSISTENT SHOWERS/ISO TS IN NERN NEB/NWRN IA HAS
MOVED OUT OF THE CWA. MEANWHILE...A SMALL AREA OF SHOWERS/ISO TS
IS DEVELOPING ACROSS SERN NEB INTO SWRN IA. WHILE MOST OF THE MAIN
MODELS ARE NOT CAPTURING PRECIP TRENDS FOR TODAY/TONIGHT WELL SO
FAR /INCLUDING NAM-GFS-ECMWF/... THE 12Z 4KM WRF HAS HAD A DECENT
HANDLE...AND THE RUC HAS HANDLED PLACEMENT WELL WHILE OVERDOING
THE AMOUNTS. OVERALL...HAVE TRENDED POPS DOWN FOR
TONIGHT...PARTICULARLY IN THE NWRN CWA...WHERE THERE IS NOW A
DRIZZLE MENTION INSTEAD OF MEASURABLE. ALSO TONED DOWN THUNDER
WORDING AS ELEVATED INSTABILITY IS STRONGER TO THE SOUTH AND
EAST. EXPECT EXPANDING AREA OF SHRA/TSRA OVERNIGHT TO MAINLY FALL
TO THE EAST IN IOWA AS 850MB WINDS VEER IN THAT DIRECTION LATER
TONIGHT.

UPDATED GRIDS/ZFP ALREADY SENT.

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT SAT SEP 18 2010/

DISCUSSION...
LARGE SCALE MODELS ARE IN DECENT AGREEMENT WITH THE LARGE SCALE
FEATURES UNTIL LATE NEXT WEEK. BY THEN...THE 12Z RUNS OF THE ECMWF
AND GFS START TO GET OUT OF PHASE. A 500 MB RIDGE IS EXPECTED TO
BUILD ACROSS THE PLAINS THROUGH SUNDAY AS A TROUGH DEVELOPS ALONG
THE WEST COAST. THE RIDGE AND TROUGH WILL MOVE EASTWARD THROUGH
MONDAY AND THEN ANOTHER TROUGH WILL BUILD INTO THE WESTERN PART OF
THE CONUS.

IN THE SHORT TERM...TONIGHT...THE FORECAST IS SOMEWHAT TRICKY. THE
COLD FRONT THAT PUSHED SOUTHWARD THROUGH THE FORECAST AREA DURING
THE LAST 24 HOURS HAD BECOME NEARLY STATIONARY FROM NRN MO ACROSS
PARTS OF KS AND INTO ERN CO. THERE WAS A VERY IMPRESSIVE DIFFERENCE
ACROSS THE FRONT...WITH 20Z OBSERVATIONS SHOWING 68 F AT KHLC AND
95 F AT KGBD. DEWPOINTS SOUTH OF THE FRONT WERE IN THE 60S AND 70S
FROM MO INTO ERN KS. RADAR LOOP OVER THE PAST SEVERAL HOURS SHOWED
MAIN SHOWER AND TSTM ACTIVITY REMAINED ACROSS THE NRN HALF OF OUR
FORECAST AREA. TEMPERATURES WERE VERY COOL THERE...IN THE MID AND
UPPER 40S. READINGS WERE CLOSE TO 70 OVER EXTREME SERN NE. KEPT
POPS FOR TONIGHT MAINLY BETWEEN 20 AND 60 PERCENT. NOT COMPLETELY
SOLD ON THE GFS SHOWING BULK OF PCPN TRENDING TOWARD OUR SRN ZONES
OVERNIGHT.

FOR SUNDAY...LOW PRESSURE SHOULD STRENGTHEN OVER THE HIGH PLAINS
AND A COMBINATION OF THE GFS...ECMWF AND GEM SEEMS REASONABLE. THE
NAM SEEMED TOO COOL IN OUR AREA. AS THE FRONT LIFTS NORTHWARD
SUNDAY INTO MONDAY...BEST CHANCES FOR PCPN SHOULD SHIFT UP INTO
THE DKTS AND MN. MONDAY SHOULD BE WARM AND BREEZY...WITH HIGHS IN
THE MID AND UPPER 80S.

THE NEXT COLD FRONT SHOULD PUSH INTO THE AREA MONDAY NIGHT. KEPT
TREND OF INCREASING POPS ACROSS THE AREA WITH THE FRONT. CHANCE
POPS STILL SEEMED IN ORDER TUESDAY AS THE FRONT MOVES SOUTHEAST
THROUGH THE AREA. BOUNDARY WILL TRY TO LIFT BACK NORTH WEDNESDAY...
THEN ANOTHER COLD FRONT SHOULD PUSH THROUGH ON THURSDAY. LEFT
FRIDAY AND SATURDAY (DAYS 6 AND 7) DRY FOR NOW.

AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

BATCH OF LLVL MOIST WAS HANGING ON TIGHT OVER MOST OF ERN NEB THIS
AFTN. APPEARS THAT SITUATION WILL REMAIN SAME THRU THE FCST PD AND
EXPECT MVFR CIGS WILL PREVAIL AT ALL SITES THRU ABOUT 05Z WHEN
CONDITIONS BEGIN TO DECREASE. EXPECT DROP TO MVFR COND WITH
OCCASIONAL IFR MORE LIKELY AT KOFK AND KLNK BTWN 04Z-14Z. ENOUGH
CAUSE TO ALSO INCLUDE PROB30 GROUPS FOR TSRA BTWN 06Z-12Z DUE TO
OVERRUNNING OF WARM AIR IN THE LOW/MID LEVELS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES
Hazardous weather outlook, Sep 18, 4:12 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 PM CDT SAT SEP 18 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
512 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

AN ISOLATED RUMBLE OF THUNDER IS POSSIBLE TONIGHT AND SUNDAY WITH
ANY SHOWERS THAT MOVE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SUNDAY NIGHT.

INTERMITTENT PERIODS OF THUNDERSTORMS ARE POSSIBLE BETWEEN MONDAY
NIGHT AND THURSDAY AS AN ACTIVE WEATHER PATTERN LINGERS IN THE
REGION.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.

MAYES

In the hours before

Local storm report, Sep 18, 2:05 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
305 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     1 NW LINCOLN            40.83N 96.70W
09/13/2010  M58.00 MPH       LANCASTER          NE   ASOS

0540 PM     TSTM WND DMG     LINCOLN                 40.83N 96.68W
09/13/2010                   LANCASTER          NE   TRAINED SPOTTER

            *** 2 INJ *** TREE FELL ON A CAR AT 30TH AND DUDLEY IN
            LINCOLN. TWO PEOPLE WERE TREATED AND RELEASED.

&&

MILLER
Special weather statement, Sep 18, 7:50 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
850 PM CDT SAT SEP 18 2010

IAZ091-190215-
PAGE IA-
850 PM CDT SAT SEP 18 2010

...SPECIAL WEATHER STATEMENT FOR EASTERN PAGE COUNTY UNTIL 915 PM
CDT...

AT 844 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CLARINDA...OR 24 MILES NORTHEAST OF
TARKIO...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLARINDA...
  SHAMBAUGH...
  HEPBURN...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

FOBERT

The radar

The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Page

When
September 18, 8:05 PM CST
Where
Page County, 0.69 mi N of Yorktown
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.740, -95.150

Hail, Page

When
September 18, 8:12 PM CST
Where
Page County, 1.73 mi SW of Clarinda Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -95.040

Quarter-size hail was reported along with very heavy rain.

Hail, Page

When
September 18, 8:23 PM CST
Where
Page County, 2.95 mi SE of Page Centre
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.690, -95.090

Hail, Page

When
September 18, 8:35 PM CST
Where
Page County, 0.87 mi NW of Clarinda
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.740, -95.040

Hail, Page

When
September 18, 8:50 PM CST to 9:02 PM CST
Where
Page County, 0.72 mi NNW of Clarinda to 2.51 mi ESE of Clarinda Muni Arpt
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
40.740, -95.034

A large quantity of hail lasted for at least 10 to 15 minutes near and east/southeast of Clarinda. The hail was mostly quarter-size but a few stones were up to around tennis ball-size.

Hail, Harrison

When
September 18, 9:50 PM CST
Where
Harrison County, 0.69 mi S of Mondamin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.710, -96.020

Hail, Pottawattamie

When
September 18, 11:55 PM CST
Where
Pottawattamie County, 1.48 mi SSW of Hancock
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.380, -95.380

Hail, Pottawattamie

When
September 19, 12:30 AM CST
Where
Pottawattamie County, 10.47 mi E of Oakland
Measured
2 in hail
Reported by
Public
Coordinates
41.300, -95.200

The hail was accompanied by very heavy rain which totaled around 4 inches in about 90 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253385, 253387, 253389, 253390, 253396, 253398, 253399, 253400.